Mississippi, 2005

Flash Flood and Hail in Mississippi, May 29, 2005

May 29, 2005 · NWS JAN · 19 events in 14 counties and zones

15 thunderstorm wind, 3 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 29, 10:45 AM CST, 42 minutes earlier.

Area forecast discussion, May 29, 10:45 AM CST, 42 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1145 AM CDT SUN MAY 29 2005

.DISCUSSION...A WELL-DEFINED SURFACE BOUNDARY EXTENDS FROM BASTROP
TO ROLLING FORK TO NEAR DEKALB LATE THIS MORNING. A MESOSCALE
CONVECTIVE SYSTEM/MCS/ IS CURRENTLY SPREADING WIDESPREAD SHOWER/TSTM
ACTIVITY INTO SOUTHWEST PORTIONS OF THE FORECAST AREA. THE AREA
SOUTH OF THE BOUNDARY AND AHEAD OF THE MCS IS RELATIVELY CLOUD-FREE
AND IS DESTABILIZING. AN 18Z RAOB SHOULD GET A NICE SAMPLING OF THE
PRE-MCS ENVIRONMENT. EXPECT MCS TO CONTINUE NE PROGRESSION ACROSS
ALL OF NORTHEAST LOUISIANA...EXTREME SOUTHEAST ARKANSAS...AND
CENTRAL MISSISSIPPI AS THE AFTERNOON PROGRESSES. THE AREA RECEIVING
GREATER SURFACE HEATING IS CURRENTLY UNDER A SEVERE THUNDERSTORM
WATCH...A GREATER RISK FOR DAMAGING WIND GUSTS EXISTS THERE BECAUSE
OF GREATER INSTABILITY...BUT THE AREA JUST NORTH OF THE WATCH ALONG
THE INTERSTATE 20 CORRIDOR IS NOT EXEMPT FROM RECEIVING STRONG TO
SEVERE THUNDERSTORMS. HEAVY RAINFALL WILL OCCUR WITH THE STORMS AS
WELL. IN THE PAST 12 TO 18 HRS...THE AREA ALONG AND NORTHWEST OF A
JONESVILLE TO MAYERSVILLE TO DEKALB LINE RECEIVED A WIDESPREAD ONE
TO THREE INCHES OF RAIN. IT APPEARS THE HEAVIER RAINFALL THIS
AFTERNOON WILL STAY SOUTH OF THAT AREA...SO NOT EXPECTING A
SIGNIFICANT FLASH FLOOD RISK.

MINOR UPDATES WERE MADE TO TODAYS AND THIS EVENINGS FORECAST GRIDS
TO ADUST FOR THE LATEST TEMP/CLOUD/WEATHER TRENDS.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

EC
Hazardous weather outlook, May 29, 3:42 AM CST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
442 AM CDT SUN MAY 29 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
300942-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
442 AM CDT SUN MAY 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AND THIS
EVENING ACROSS NORTHEAST LOUISIANA AND CENTRAL
MISSISSIPPI...ESPECIALLY ALONG AND SOUTH OF A BASTROP TO CANTON
TO DE KALB LINE. NORTH OF THAT LINE THERE IS THE THREAT OF STRONG
THUNDERSTORMS. THE MAIN THREAT WILL BE IN THE FORM OF STRAIGHT
LINE WINDS.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO CONTINUE AND DEVELOP
OVER MUCH OF THE OUTLOOK AREA TODAY AS A SERIES OF UPPER LEVEL
DISTURBANCES MOVES ACROSS THE AREA. AS THESE UPPER LEVEL
DISTURBANCES MOVE OVER A WARM MOIST ATMOSPHERE SOUTH OF A
STATIONARY BOUNDARY THUNDERSTORMS WILL DEVELOP AND A FEW MAY
BECOME SEVERE. THESE STORMS WILL BE POSSIBLE OF DEVELOPING WIND
GUSTS IN EXCESS OF 60 MPH WITH SMALL HAIL SMALLER THAN THE SIZE
OF A PENNY. NORTH OF THE BOUNDARY THE INSTABILITY WILL BE LESS
AND ONLY A FEW STRONG THUNDERSTORMS ARE EXPECTED CAPABLE OF
PRODUCING WIND GUSTS AROUND 40 TO 50 MPH.

ANY SEVERE WEATHER WILL LIKELY BEGIN TO END AFTER SUNSET BUT
NUMEROUS THUNDERSTORMS...SOME STRONG...ARE STILL EXPECTED OVER
NORTHERN MISSISSIPPI THROUGH THE NIGHT.

...FLOODING...
WITH A STALLED BOUNDARY OVER NORTHERN PORTIONS OF THE OUTLOOK
AREA AND NUMEROUS UPPER LEVEL DISTURBANCES MOVING
THROUGH...WIDESPREAD SHOWERS AND THUNDERSTORMS ARE POSSIBLE. THIS
IS ESPECIALLY SO CLOSE TO THE FRONT MAINLY ALONG THE HIGHWAY 82
CORRIDOR. RAINFALL ACCUMULATIONS OF 1 TO 2 INCHES ARE LIKELY
THROUGH MONDAY MORNING IN THAT AREA WITH ISOLATED AMOUNTS
POSSIBLY APPROACHING 3 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

...DAYS TWO AND THREE...MONDAY AND TUESDAY...
A WET AND STORMY WEATHER PATTERN IS EXPECTED FOR THE MONDAY
THROUGH TUESDAY PERIOD. A VERY MOIST AIRMASS AND INCREASING UPPER
LEVEL SUPPORT WILL TEAM UP WITH A NEARLY STATIONARY FRONTAL
BOUNDARY TO PROVIDE A FAVORABLE ENVIRONMENT FOR HEAVY RAINFALL.
TOTAL RAINFALL DURING THIS PERIOD SHOULD RANGE FROM TWO TO FOUR
INCHES AREA WIDE...WITH LOCALLY HEAVY RAINFALL UP TO SIX INCHES
POSSIBLE. MINOR FLOODING WILL BE POSSIBLE...BUT BECAUSE OF THE
DRY WEATHER IN RECENT WEEKS...SIGNIFICANT FLOODING IS NOT
EXPECTED. IN ADDITION...ORGANIZED THUNDERSTORM ACTIVITY WILL TEND
TO ENHANCE THE RISK FOR A FEW SEVERE WIND GUSTS...ESPECIALLY
MEMORIAL DAY WHEN A SIGNIFICANT UPPER LEVEL DISTURBANCE IS
FORECAST TO TRAVERSE THE REGION.

...DAYS FOUR THROUGH SEVEN...WEDNESDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT MAY BE NEEDED TODAY AND ON MEMORIAL DAY.
PERSONNEL SHOULD KEEP ABREAST OF THE LATEST FORECASTS. AFTER THAT
NO HAZARDOUS WEATHER IS EXPECTED THROUGH SUNDAY JUNE 5TH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, May 29, 7:02 AM CST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
802 AM CDT SUN MAY 29 2005

LAZ026-MSZ060>066-072>074-292100-
CONCORDIA LA-ADAMS MS-COVINGTON MS-FORREST MS-
FRANKLIN MS-JEFFERSON DAVIS MS-JONES MS-LAMAR MS-
LAWRENCE MS-LINCOLN MS-MARION MS-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
347 IN EFFECT UNTIL 4 PM CDT FOR THE FOLLOWING AREAS

IN LOUISIANA THIS WATCH INCLUDES 1 PARISH

IN NORTHEAST LOUISIANA

CONCORDIA

IN MISSISSIPPI THIS WATCH INCLUDES 10 COUNTIES

IN SOUTH CENTRAL MISSISSIPPI

JEFFERSON DAVIS       LAWRENCE              LINCOLN
MARION

IN SOUTHEAST MISSISSIPPI

COVINGTON             FORREST               JONES
LAMAR

IN SOUTHWEST MISSISSIPPI

ADAMS                 FRANKLIN

THIS INCLUDES THE CITIES OF...PRENTISS...BASSFIELD...MONTICELLO...
NEW HEBRON...LAUREL...WEST HATTIESBURG...LUMBERTON...PURVIS...
COLLINS...MOUNT OLIVE...BUDE...ROXIE...MEADVILLE...BROOKHAVEN...
HATTIESBURG...NATCHEZ...VIDALIA...FERRIDAY...
WEST FERRIDAY AND COLUMBIA.

CAB

The radar

The Jackson/Brandon,MS radar (KDGX), 73 km away, was scanning. The volume nearest the first event began at 17:37 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Warren

When
May 29, 11:27 AM CST to 11:33 AM CST
Where
Warren County, 10 mi SSE of Vicksburg
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
31.967, -89.300

A swath of wind damage occurred from near the Big Black Community northward across Highway 27 to about 5 miles east of Vicksburg. Dozens of trees were blown down across this area along with several power lines.

Hail, Warren

When
May 29, 11:30 AM CST
Where
Warren County, Vicksburg
Measured
1 in hail
Property damage
$60,000
Reported by
GENERAL PUBLIC
Coordinates
31.883, -89.000

Penny to quarter sized hail fell across Vicksburg and caused minor damage to vehicles around town.

Thunderstorm Wind, Lincoln

When
May 29, 11:36 AM CST to 11:45 AM CST
Where
Lincoln County, 15 mi S of Brookhaven
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
BROADCAST MEDIA
Coordinates
32.317, -89.167

Numerous trees were blown down across the southeast portion of Lincoln county.

Thunderstorm Wind, Lawrence

When
May 29, 11:42 AM CST
Where
Lawrence County, Monticello
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
31.833, -89.883

Several trees and a few power lines were blown down around Monticello.

Thunderstorm Wind, Jefferson Davis

When
May 29, 11:42 AM CST
Where
Jefferson Davis County, 5 mi S of Prentiss
Measured
60 kt (69 mph) estimated gust
Property damage
$80,000
Reported by
BROADCAST MEDIA
Coordinates
32.033, -88.883

Numerous trees and power lines were blown down south of Prentiss.

Thunderstorm Wind, Lamar

When
May 29, 12:00 PM CST to 12:10 PM CST
Where
Lamar County, Purvis
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
32.350, -90.883

Several trees were blown down across Eastern Lamar county.

Thunderstorm Wind, Jasper

When
May 29, 12:06 PM CST to 12:10 PM CST
Where
Jasper County, Heidelberg
Measured
53 kt (61 mph) estimated gust
Property damage
$40,000
Reported by
EMERGENCY MANAGER
Coordinates
31.600, -89.200

A few trees and power lines were blown down. One tree and power line fell on a car and caused significant damage.

Thunderstorm Wind, Simpson

When
May 29, 12:06 PM CST
Where
Simpson County, 8 mi S of Mendenhall
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
BROADCAST MEDIA
Coordinates
32.617, -89.150

Numerous pine trees were blown down along Highway 13, 8 miles south of Mendenhall.

Hail, Forrest

When
May 29, 12:10 PM CST to 12:15 PM CST
Where
Forrest County, Hattiesburg
Measured
1.75 in hail
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
31.600, -90.400

Quarter to golfball sized hail fell across Hattiesburg causing some damage to vehicles.

Thunderstorm Wind, Forrest

When
May 29, 12:12 PM CST
Where
Forrest County, Hattiesburg
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
32.217, -90.817

Numerous trees were blown down.

Thunderstorm Wind, Jones

When
May 29, 12:39 PM CST
Where
Jones County, Ellisville
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
31.367, -90.450

Numerous trees were blown down around Ellisville and many other locations scattered around the county.

Thunderstorm Wind, Hinds

When
May 29, 12:40 PM CST
Where
Hinds County, Jackson
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
31.533, -89.883

A few power lines were blown down at the intersection of Lakeland Drive and Ridgewood Road. The downed power lines caused a small fire at a nearby gas station.

Thunderstorm Wind, Madison

When
May 29, 12:45 PM CST to 12:49 PM CST
Where
Madison County, Ridgeland
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
31.317, -89.317

Numerous trees and large limbs were blown down across the city of Ridgeland and across areas of Madison.

Hail, Jasper

When
May 29, 12:51 PM CST to 12:55 PM CST
Where
Jasper County, Stringer
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.317, -89.317

Thunderstorm Wind, Jasper

When
May 29, 12:56 PM CST to 1:00 PM CST
Where
Jasper County, Bay Spgs
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
31.150, -89.417

Numerous trees were blown down.

Thunderstorm Wind, Newton

When
May 29, 1:22 PM CST
Where
Newton County, Newton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.333, -90.167

A couple of trees were blown down.

Thunderstorm Wind, Clarke

When
May 29, 1:30 PM CST to 1:45 PM CST
Where
Clarke County, Pachuta
Measured
60 kt (69 mph) estimated gust
Property damage
$400,000
Reported by
EMERGENCY MANAGER
Coordinates
31.550, -90.117

A swath of wind damage occurred across portions of Clarke county from Pachuta to Quitman to Stonewall. Within this area several dozen trees were blown down with many blocking area roads. In Pachuta 1 tree damaged a vehicle and in Quitman 1 tree caused major damage to a house.

Flash Flood, Neshoba

When
May 29, 1:52 PM CST to 3:00 PM CST
Where
Neshoba County, Neshoba
Property damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
32.433, -90.133

On route 129, a portion of the road was washed out and the road had to be closed.

Thunderstorm Wind, Lincoln

When
May 29, 5:30 PM CST
Where
Lincoln County, Brookhaven Muni Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$250,000
Reported by
NEWSPAPER
Coordinates
31.867, -89.267

Three hangers sustained damage at the airport as a portion of the tin roofs were blown off and small sections of the tin siding was pealed away. Additionally a few trees were blown down around the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2005Every state in 2005This day in weather historyWarnings in Mississippi, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451058, 5451059, 5451060, 5448806, 5451061, 5448803, 5448810, 5451062, 5451063, 5448802, 5448804, 5448805, 5448807, 5448808, 5448809, 5448811, 5448812, 5448813, 5448814.